Manufacturer Halts Production of Blood Thinner Heparin

Network News

X Profile
View More Activity
By Steven Reinberg
HealthDay Reporter
Monday, February 11, 2008; 12:00 AM

MONDAY, Feb. 11 (HealthDay News) -- Baxter HealthCare Corp., which produces half of the blood thinner heparin sold in the United States, said Monday that it was temporarily suspending production of its multi-dose injectable form of the drug following reports of serious allergic reactions and possibly four patient deaths.

The cause of the allergic reactions isn't known. It's also not clear how long production will be stopped. The one thing that is clear is that the stoppage could lead to a shortage of heparin, which is used to prevent blood clots in such patients as those undergoing kidney dialysis and heart surgery, U.S. health officials said.

Since the end of December, there have been about 350 reports of adverse reactions associated with Baxter's heparin product. This compares with less than 100 reports of adverse reactions in all of 2007, Dr. John Jenkins, director of the U.S. Food and Drug Administration Office of New Drugs at the Center for Drug Evaluation and Research, said during a Monday teleconference.

Most of the reactions have taken place at hemodialysis centers, almost exclusively involving patients receiving a "bolus dose," which is a high dose administered over a short period of time, the FDA said.

"While we have reports of four deaths at this time, it is not possible to establish a relationship between the deaths and the use of heparin," Jenkins said. "To date, a cause to the adverse events has not been identified."

Adverse reactions included difficulty breathing, nausea or vomiting, excessive sweating and falling blood pressure, which can lead to life-threatening shock. These reactions have been seen with as few as several thousand units per milliliter of heparin, and as much as 50,000 units per milliliter, Jenkins said.

Most of the reactions have taken place in patients receiving high doses of heparin before undergoing dialysis or heart surgery. The problem was first reported to the U.S. Centers for Disease Control and Prevention in January by the Missouri Department of Health and Senior Services, which had seen several cases in one pediatric hospital starting in November, the FDA said.

The CDC alerted the FDA and Baxter, which started a voluntary recall of the affected lots of heparin Jan. 17. Since that time, however, adverse reactions have been found in other lots of Baxter's multi-dose heparin, which led to Monday's suspension of production.

"FDA is currently collaborating with Baxter, the CDC and other experts to determine the root cause of the serious adverse events," Jenkins said. "Investigators and scientists are conducting inspections of all facilities and processes involved in the manufacture of Baxter's heparin. FDA investigators and scientists are also conducting tests of samples of Baxter's product."

Baxter's suspension of production of multi-dose vials of heparin could lead to a shortage of the drug, Jenkins said. "The FDA is working with other manufacturers of heparin to fill the void that will occur if the Baxter manufacturing suspension continues," he said.

It's not clear how long production will be stopped, so doses of Baxter's multi-dose heparin already in the hands of hospitals and clinics will not be recalled, Jenkins said.

"A recall would result in an immediate and severe shortage of this medically necessary drug. FDA has concluded that it is better for the public health to allow the Baxter multiple dose vials of heparin to remain in distribution," Jenkins said.


CONTINUED     1        >


HealthDay
© 2008 Scout News LLC. All rights reserved.

Network News

X My Profile
View More Activity